A 28 year-old HIV-positive man came to the doctor’s office complaining of an oral infection. The tongue and oral cavity were coated with a whitish, patchy infection. Samples of the substance revealed oval yeast cells connected to one another long filaments.
- What is the appropriate treatment(s) for the disease/disorder?
1 Answer | Add Yours
As I stated in your earlier question, this sounds like a yeast-like infection on the tongue called thrush. It is caused by the fungus Candida albicans and is known to become infectious in people with weakened immune systems, like HIV patients. It can also be a problem associated with recent tongue piercings.
As a fungal infection, a standard antifungal agent is often used to combat and clear up the infection. Fluconazole is a standard antifungal drug, and it can be conveniently administered either orally or topically (a pill or a cream). Caspofungin is another drug treatment but this must be administered intravenously (an IV needle in a clinical setting). Either way, thush is not usually a serious condition and can cleared up with relative ease.
Join to answer this question
Join a community of thousands of dedicated teachers and students.Join eNotes